Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 97, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 30, 2023, 6:16 PM MDT for Fremont County, Natrona County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2023, 6:16 PM MDT (00:16 UTC)
- Expired
- Jul 30, 2023, 6:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fremont County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 407 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2209 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:28 PM MDT, 48 minutes earlier.
Area forecast discussion, Jul 30, 5:28 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Riverton WY 528 PM MDT Sun Jul 30 2023 .DISCUSSION...This Afternoon through Sunday, August 5 Issued at 139 PM MDT Sun Jul 30 2023 Convection is firing across and off the mountains of the north half of the forecast area and the Uinta Range early Sunday afternoon. Surface dew points in the lower to mid 50s are fairly common over the lower elevations east of the Continental Divide. This increased low-level moisture aids destabilization in the heat of the afternoon. CAPE/LIs and bulk shear all point to the potential for strong to possibly severe thunderstorms within the SPC slight risk for severe thunderstorms in Johnson and northeast Natrona Counties. The north half of Johnson County looks most favorable for potential severe storms between 4PM and 8PM MDT with large hail the primary threat. Convection may linger until late evening along the I-25 corridor. West of the Divide, dew points are generally 35F to 45F leading to gusty outflow wind as the primary hazard given temperatures are in the 80s. Showers and storms over the west fade with the setting sun. As convection wanes across the north tonight, we then shift our attention to the southwest where the leading edge of a more robust monsoon moisture plume begins to push into southwest Wyoming. Isolated light showers or virga should begin to reach the southwest in the pre-dawn hours. The moisture surge reaches the Continental Divide by midday generating convection over the Wind River Range. Convection steadily becomes more widespread through Monday afternoon as moisture spreads northeast in the heat of the day. While the convection does decrease in coverage and intensity after mid- evening Monday, a mid-level moisture axis allows at least isolated showers and a few storms to persist into the early morning hours along a line from Flaming Gorge to around Casper. Temperatures will be seasonal Monday and Monday night and the only wind of consequence, besides convective outflow, will be a southwest breeze west of the Divide. The monsoon surge continues Tuesday as south to southwest flow aloft prevails. Cloud cover, or lack thereof, may determine how widespread and intense the convection becomes during the afternoon. Model projections indicate the potential for a several hour period of sunshine late Tuesday morning and early afternoon, which would aid instability. Certainly, the moisture will be available as precipitable water values hover around 0.8 inches, particularly across the southwest. Current trends have the best chance for convection over the southern two-thirds of the forecast area with lesser chances in the far northwest and north. Steering winds Tuesday look less vigorous in the wake of Monday's shortwave. This should enable storms in the deeper moisture of the southwest to produce locally heavy rain. Wednesday finds another surge of moisture and embedded shortwave energy spreading across the western half of the forecast area, while far eastern areas see surface dew points climbing. Initially, it appears areas along and east of the Continental Divide could see a bit more sunshine than the west, where the cloud cover spreads north late Tuesday night and Wednesday morning. This allows for better surface heating and greater afternoon instability over the east. Forecast 1-inch-plus precipitable water values point to the potential for heavy rain. An area to watch may be Johnson County Wednesday afternoon and evening as precipitable water and dew points are more favorable and local terrain/soil types can enhance runoff. WPC Excessive Rainfall Outlook has western Wyoming highlighted Wednesday for a slight risk of excessive rainfall and the remainder of the area is in a marginal risk. As noted yesterday, projected steering winds of 20-25kts may be a limiting factor in heavy rain production as these showers and storms will be moving. Latest blended model solutions are not as cool as before, but daytime highs are still below normal given cloud cover and precipitation. Thursday finds the monsoon moisture traveling up the western side of the state and then turning clockwise across the northern-third of the forecast area. There is still plenty of moisture to produce scattered to numerous showers and thunderstorms across the entire area, but the northern and central mountains would be favored in this pattern. WPC has highlighted essentially the north half of the forecast area in a slight risk for excessive rainfall. Temperatures are 10F to perhaps as much as 15F below normal Thursday. The Thursday/Friday timeframe also sees the potential for a surface boundary to push south from Montana. More zonal flow aloft and the west-east elongation of the sub-tropical high over the Desert Southwest slows the monsoonal flow Friday into the weekend. However, there should still be plenty of moisture to generate at least scattered showers and thunderstorms each afternoon and evening. Temperatures through the weekend remain below normal. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 526 PM MDT Sun Jul 30 2023 Showers and thunderstorms continue to bubble across the region this afternoon. Storms will continue to produce variably gusty winds, with some outflow boundaries reaching 40kts at times. Most activity should be dissipating in the next couple hours, with only KCPR possibly seeing activity through 06Z. Quiet night before another round of showers and thunderstorms again on monday. && .FIRE WEATHER... Issued at 139 PM MDT Sun Jul 30 2023 Scattered showers and thunderstorms continue to erupt mid-afternoon Sunday. Increasing moisture from the southwest, outflow boundary interactions, and greater instability allows the showers and storms to linger over north-central Wyoming through much of the evening. The best chance for stronger thunderstorms will be along the east slopes of the Bighorns and the lower elevations of Johnson County. The moisture continues to spread north into Wyoming overnight with isolated light showers possible over mainly zones 277 and 279 between midnight and sunrise Monday. This begins the northward monsoonal push set to bring wetter and cooler weather to the region this week. Showers and thunderstorms Monday and Tuesday will be most numerous over southwest Wyoming and less widespread over the far north. A stronger surge of moisture appears to arrive Wednesday with showers and storms likely along and west of the Continental Divide before spreading eastward in the late afternoon and evening. Daytime highs steadily cool to below normal temperatures by Wednesday owing to increased cloud cover and precipitation. The late week pattern finds cooler than average temperatures and a gradually decrease in the coverage of showers and storms heading into next weekend. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...CNJ AVIATION...Straub/Dziewaltowski FIRE WEATHER...CNJ
Hazardous weather outlook, Jul 30, 1:51 PM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 151 PM MDT Sun Jul 30 2023 WYZ001>020-022>030-311300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 151 PM MDT Sun Jul 30 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Scattered afternoon and evening thunderstorms with strong to possibly severe storms over north central Wyoming. The best chance for the stronger storms occurs between 4 and 8 PM over Johnson County. Large hail and strong wind gusts are the main hazards. Locally elevated fire weather conditions in southwest Wyoming. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...An increasing chance of thunderstorms, especially over the southern half of Wyoming. Tuesday through Thursday...Widespread afternoon and evening showers and thunderstorms producing locally heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 30, 5:55 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
555 PM MDT Sun Jul 30 2023
WYZ017-019-020-310045-
Wind River Basin-Green Mountains and Rattlesnake Range-Natrona County
Lower Elevations-
555 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of west central Natrona
and east central Fremont Counties through 645 PM MDT...
At 554 PM MDT, Doppler radar was tracking a strong thunderstorm and
outflow boundary 14 miles northeast of Sand Draw, which is also 25
miles north of Jeffrey City, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Castle Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4270 10807 4287 10807 4303 10813 4317 10742
4263 10740
TIME...MOT...LOC 2354Z 262DEG 29KT 4285 10792
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RoweThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:43 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 32 min |
| Jul 31, 1:56 PM MDT | Special Weather Statement | RIW | 34 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.